Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Bismarck, ND

June 10, 2002Pierce County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 5:56 AM CDT for Pierce County, Wells County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 5:56 AM CDT (10:56 UTC)
Expired
Jun 10, 2002, 6:45 AM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Pierce County, ND, Wells County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 101056
SVRBIS
NDC069-103-101145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
551 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 645 AM CDT

* AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF BARTON TO 5
  MILES WEST OF HURDSFIELD...OR FROM 20 MILES SOUTH OF BOTTINEAU TO
  60 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HARVEY AT 600 AM CDT
  BERWICK...BOWDON AT 605 AM CDT
  BALTA AT 615 AM CDT
  BARTON AT 620 AM CDT
  HEATON...WELLSBURG AT 630 AM CDT
  SILVA...FESSENDEN AT 635 AM CDT

DIME SIZE HAIL AND WIND GUSTS AROUND 60 MPH ARE EXPECTED WITH THESE 
STORMS. IF YOU ARE IN THE PATH OF THE STORMS...STAY INSIDE.

THE SHERIDAN COUNTY SHERIFF REPORTED DIME SIZE HAIL IN MCCLUSKY AT 
530 AM CDT.

LAT...LON 4854 10028 4788 10018 4787 10006 4735 10002
          4736 9929 4782 9932 4786 9983 4838 9986
          4840 9952 4853 9953

JP MARTIN

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 10, 3:30 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON JUN 10 2002

WILL CONTINUE FLOOD WATCH FOR PARTS OF CENTRAL AND WEST CENTRAL
NORTH DAKOTA THIS MORNING.  HAVE ISSUED A FLASH FLOOD WARNING FOR
PORTIONS OF WEST CENTRAL ND UNTIL 730 AM MDT.

SURFACE LOW IN WESTERN NEBRASKA THIS MORNING WILL FINALLY EJECT
NORTHEAST OVER THE NEXT 48 HOURS AS THE UPPER LEVEL LOW MOVES SLOWLY
NORTHEAST INTO SOUTHERN CANADA.  THUNDERSTORMS THIS MORNING CURVE
FROM NORTH CENTRAL NORTH DAKOTA INTO THE SOUTHWEST. 700 MB TEMPS ARE
10 + CELSIUS IN SOUTHEAST NORTH DAKOTA AND ARE SUPPRESSING ANY
THUNDERSTORM DEVELOPMENT THERE. THE WARM 700 MB TEMPERATURES WILL
SLIDE EAST THIS MORNING ALLOWING THE THUNDERSTORMS TO MOVE ACROSS
CENTRAL ND. AS THE LOW MOVES EAST COOL MORE STABLE AIR WILL MOVE
INTO WESTERN AND CENTRAL ND SUPPRESSING ANY STRONG CONVECTION.
STILL COULD SEE SOME SHOWERS TUESDAY INTO WEDNESDAY...BUT WILL KEEP
CHANCES LOW AS BEST DYNAMICS AND BEST MOISTURE ADVECTION WILL MOVE
EAST OF THE AREA.

.BIS...FLOOD WATCH UNTIL 11 AM THIS MORNING FOR MCLEAN...MERCER...
                                 GOLDEN VALLEY...AND OLIVER COUNTIES
       FLASH FLOOD WARNING UNTIL 730 AM MDT FOR STARK...BILLINGS...
                                            AND DUNN COUNTIES.

TSW

In the hours before

Local storm report, Jun 10, 3:30 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

330 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 AM    DICKINSON                 ND   FLOOD

06/10/02   STARK                          STREET FLOODING VERY

                                          HEAVY RAIN REPORTED BY

                                          LAW ENFORCEMENT OFFICIAL.

0320 AM    HALLIDAY                  ND   .88 INCH HAIL

06/10/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.

0325 AM    HALLIDAY                  ND   1.75 INCH HAIL

06/10/02   DUNN                           REPORTED BY COOPERATIVE

                                          OBSERVER.
Special weather statement, Jun 10, 3:35 AM CDT, 2 hours 21 minutes before
NDZ001-009-017-101035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
335 AM CDT (235 AM MDT) MON JUN 10 2002

WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
OVER NORTHWESTERN NORTH DAKOTA THROUGH THE EARLY MORNING HOURS. THE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DANGEROUS LIGHTNING...AS
WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW
LYING AND POOR DRAINAGE AREAS SO USE CAUTION WHEN APPROACHING SUCH
AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND
UPDATES.

THOMSON
Special weather statement, Jun 10, 4:30 AM CDT, 1 hour 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT MON JUN 10 2002

...THUNDERSTORMS...SOME SEVERE WITH HEAVY RAIN WILL MOVE ACROSS
WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING...

THUNDERSTORMS ARE MOVING ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THIS MORNING...SOME WERE SEVERE OR WERE PRODUCING HEAVY RAIN.  THERE
IS A FLASH FLOOD WARNING AND A FLOOD WATCH FOR PARTS OF WEST CENTRAL
AND CENTRAL NORTH DAKOTA THIS MORNING. IN ADDITION A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST CENTRAL NORTH DAKOTA
THIS MORNING.

A LOW PRESSURE SYSTEM IN WESTERN SOUTH DAKOTA WILL MOVE SLOWLY
NORTHEAST TODAY. COLD AIR TO THE WEST OF THE LOW...AND WARM MOIST
ASSOCIATED WITH THE LOW WILL CAUSE NUMEROUS THUNDERSTORMS THROUGHOUT
THE MORNING.

FOR FURTHER DETAILS GO TO THE BISMARCK NATIONAL WEATHER SERVICE
INTERNET PAGE.

WEATHER SPOTTERS WILL BE NEEDED THIS MORNING.
Local storm report, Jun 10, 4:46 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

446 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0345 AM    WHITE SHIELD              ND   70 MPH TSTM GUST

06/10/02   MCLEAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0419 AM    GARRISON MUNI ARPT        ND   76 MPH TSTM GUST

06/10/02   MCLEAN

0430 AM    GARRISON                  ND   WIND DAMAGE

06/10/02   MCLEAN                         CAMPER BLOWN OVER.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0440 AM    3 W MAX                   ND   .75 INCH HAIL

06/10/02   MCLEAN                         VERY HEAVY RAIN...COULD

                                          NOT SEE ROAD. REPORTED

                                          BY LAW ENFORCEMENT

                                          OFFICIAL.
Local storm report, Jun 10, 5:12 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

512 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0455 AM    7 W SAWYER                ND   .75 INCH HAIL

06/10/02   WARD                           REPORTED BY MEDIA.
Special weather statement, Jun 10, 5:38 AM CDT, 18 minutes before
NDZ001-009-017-101135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
538 AM CDT (438 AM MDT) MON JUN 10 2002

THE RAIN SHOWERS AND THUNDERSTORMS THAT HAVE BLANKETED NORTHWESTERN
NORTH DAKOTA THIS MORNING ARE SLOWLY LIFTING OUT OF THE AREA...FROM
SOUTH TO NORTH. WHILE NO SIGNIFICANT STREET FLOODING HAS BEEN
REPORTED IN THE TRI COUNTY AREA...RAINFALL AMOUNTS UP TO ONE HALF
INCH IN JUST A COUPLE HOURS TIME CAN CAUSE MINOR FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. EARLY MORNING MOTORISTS AND
PEDESTRIANS SHOULD USE CAUTION WHEN APPROACHING SUCH AREAS. POOLED
WATER CAN BE MUCH DEEPER THAN IT APPEARS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:15 AM CDTSevere Thunderstorm WarningBISSlope60 min
Jun 10, 1:49 AM CDTSevere Thunderstorm WarningBISStark56 min
Jun 10, 2:27 AM CDTSevere Thunderstorm WarningBISDunn63 min
Jun 10, 2:33 AM CDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Jun 10, 3:26 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 10, 3:28 AM CDTSevere Thunderstorm WarningBISStark62 min
Jun 10, 4:09 AM CDTSevere Thunderstorm WarningBISMorton, Oliver51 min
Jun 10, 4:22 AM CDTSevere Thunderstorm WarningBISMcLean, Ward53 min
Jun 10, 5:03 AM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.